Life presents us with many challenges. My new prescription/diet/changes brought hives. Four days of red welts and itching and strong antihistamines. Before the hives, I felt tremendously improved.
That feeling of improvement kept me moving forward. As the hives were diagnosed, all new additions to my diet were stopped. No idea what caused these hives. Now, a month later, I believe that the whey protein, dairy protein, in such high doses caused the hives. And even if I’m wrong, I have since noticed that dairy causes my throat to hurt when swallowing and makes me incredibly uncomfortable when I eat some dairy.
The process to determine what caused the hives is simple, yet intimidating to me. Slowing, every three or four days add something new. My first tests were misguided. I began with the smoothie, using the fruit, fresh greens, flax seed and whey. I didn’t realize one could be allergic to flax. Two smoothies in three days, the difficulty swallowing food, the pain, returned. So I stopped, again. Analyzed the situation. One relative has a significant allergy to milk. Perhaps the whey caused my reaction. The hives lasted two days longer than promised. Why? If whey caused the illness, then the dairy that I ate while sick didn’t help.
The intimidating part: Do I really want to go through that again? Do I really want to lose two weeks of my life? I spent four days with hives, in bed on powerful drugs. The following week, I spent trying to work and recuperate. Two weeks exhausted and disappointed.
Yet, the improved feeling prompted me to move forward. I restarted the smoothie, again, with the flax seed and no protein. After two days, no problem. Adding soy yogurt as protein for the smoothie helped. Tried that for a week. No symptoms. Time to add something else.
Is whey the answer, who knows? But it seems to be the answer to the question of hives, for now.
Though, the other side effect of this experience is hyperawareness of itching. At what point should I be worried? I guess when there are big red spots with nothing that appears to be an accompanying bug bite.
A month later, I’m back on track, just much more slowly.